Tennessee, 2024

Hail and Damaging Winds in Tennessee, August 17 to 18, 2024

August 17 to 18, 2024 · NWS MRX · 14 events in 8 counties and zones

A mature upper low with an embedded shortwave allowed for a couple rounds of scattered severe thunderstorms to cross East Tennessee, with hail and damaging thunderstorm winds occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mature upper low with an embedded shortwave allowed for a couple rounds of scattered severe thunderstorms to cross East Tennessee, with hail and damaging thunderstorm winds occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 2:02 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 17, 2:02 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
302 PM EDT Sat Aug 17 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 301 PM EDT Sat Aug 17 2024

Key Messages:

1. Scattered to numerous showers/storms through the afternoon and
tonight, with a few severe storms possible.

2. Scattered to numerous showers tomorrow in northern sections under
a broad trough.

Discussion:

Mesoanalysis shows ample instability across northern AL and southern
Middle TN and the southern TN Valley that will drive thunderstorms
for the next few hours. The presence of some weak shear will pose a
threat of severe storms, with damaging winds behind the main
concern, and a lesser concern for large hail. Meanwhile, convection
is blossoming across KY near and ahead of a cold front. This
activity will be moving E-SE through an unstable environment as it
approaches our area, and it will likely expand into a line of
convection. Expect that it will enter our KY border counties in the
23-03Z time frame, with a threat of damaging wind gusts. With some
upper dynamic support from a jet streak, it could maintain its
intensity past sunset as it crosses NE TN and SW VA through
midnight. These storms should exit the area between 06-09Z with the
passage of a shortwave trough axis and weak surface cold front.

We will continue to have a broad cyclonic mid/upper level flow
across the region on Sunday, with another embedded shortwave trough
moving around the broad trough during the day. Low level instability
will be weak behind the surface frontal passage, but lower temps
aloft under the trough and ample moisture depth will support
convective showers and a few isolated thunderstorms in the
afternoon, mainly north of I-40. Temperatures in northern sections
will be in the 70s to lower 80s with the expected precip and cloud
cover, while southern sections will be in the 85 to 90 range under
mostly sunny skies.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 301 PM EDT Sat Aug 17 2024

Key Messages:

1. Shower and thunderstorm chances continue Sunday evening through
Monday behind cold front, but will be mostly across the northeast
half of east TN and southwest VA. Showers and thunderstorms will not
be as strong.

2. Dry weather and near to below normal temperatures expected
Tuesday through about Thursday.

3. Upper ridging shifts east from the central states beginning later
Thursday and continues into the weekend. A more southerly flow will
warm temperatures back to near normal with very little chance of
rain through Saturday.

Discussion:

Sunday night into Monday will be the last chance to see showers and
or storms for several days as the forecast area will lie near the
base of a slow moving upper trough and low over the eastern United
States. The best chance to see convection for the early periods will
be north of Interstate 40, and especially near the TN/VA border and
into southwest Virginia and far northeast Tennessee. Much less
moisture will be present in the atmosphere behind a cold front
moving south of the region Sunday evening for thunderstorms to tap
into and the overall rainfall amounts should be lighter for
locations that see a quick round of rain Sunday evening and night
and into Monday. The main weather news in the extended this week
will be the cooler temperatures starting Monday and much lower dew
points through the week after Monday.

Sunday night and Monday the forecast area will still be on the edge
of upper trough over the eastern third of the US with shortwave
energy triggering some scattered showers and storms across the
northeast half of the area. There will be more clouds in the
northeast and temperatures Monday in the 70s to lower 80s with
mountain locations staying in the 60s. Only the southern valley
will stay warmer in the mid 80s and little chance of rain. A drier
airmass will be settling in from the northwest late Monday and
Monday night. The forecast area will then be under the eastern edge
of a strengthening upper ridge over the central United States. The
drier airmass out of the north and northwest will allow temperatures
to drop into the 50s to lower 60s Tuesday and mainly 50s Wednesday.
Highs Tuesday and Wednesday will be below average in the 70s to mid
80s as surface high pressure will drop southeast from the upper
midwest and mid Mississippi Valley towards the Ohio Valley and Great
Lakes. Some long range models are trying to increase moisture east
of the Appalachian crest Thursday but this looks overdone and will
keep the overall trend that the hot upper ridge shifts east for the
last 2 days of the extended and the surface high moves east of the
Appalachians as the upper trough lifts northeast. This should warm
temperatures back to near average and keep the region dry through
Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 115 PM EDT Sat Aug 17 2024

Confidence is high that the TAF sites will see some showers and
thunderstorms during this forecast period, but confidence is low
on the timing. The pattern will favor multiple rounds of storms
from this afternoon through tomorrow afternoon, with the best
chances being at TRI. This afternoon, scattered coverage is
expected around the area, and will have TEMPOs at CHA and TYS for
this. Tonight, a disturbance will bring showers and storms to TRI,
followed by IFR conditions behind the storms through the early
morning. Another round of storms tomorrow will likely hold off
until just after this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             91  70  90  68 /  50  30  10  10
Knoxville McGhee Tyson Airport, TN  87  69  85  66 /  20  40  40  20
Oak Ridge, TN                       85  68  84  66 /  30  40  40  10
Tri Cities Airport, TN              86  66  77  64 /  30  60  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....TD
AVIATION...DGS
Hazardous weather outlook, Aug 17, 2:04 PM EST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
304 PM EDT Sat Aug 17 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
304 PM EDT Sat Aug 17 2024 /204 PM CDT Sat Aug 17 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and tonight.
A few of these storms may become strong to severe with damaging
winds the primary threat, with a lower chance of large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Any reports of storm damage tonight will be appreciated.

In the hours before

Special weather statement, Aug 17, 1:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
151 PM CDT Sat Aug 17 2024

TNZ098-171930-
Marion TN-
151 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION COUNTY
THROUGH 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimball, or 8 miles west of Jasper, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, South Pittsburg, Kimball, Sequatchie Cave, and Fiery Gizzard
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3505 8584 3514 8585 3519 8557 3503 8554
TIME...MOT...LOC 1851Z 263DEG 15KT 3509 8577

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 17, 2:05 PM EST
Where
Hamilton County, 1.33 mi WNW of Lookout Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.990, -85.290

A couple of power poles were blown down by severe thunderstorm wind gusts along Rossville Road.

Thunderstorm Wind, Marion

When
August 17, 1:10 PM CST
Where
Marion County, 0.89 mi NW of Kimball
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.060, -85.690

Several trees were blown down by severe thunderstorm wind gusts in the Jasper Highlands community.

Thunderstorm Wind, Marion

When
August 17, 1:20 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.060, -85.630

Several trees blown down in Jasper and across the county by severe thunderstorm wind gusts.

Hail, Hamilton

When
August 17, 2:30 PM EST
Where
Hamilton County, 0.89 mi NE of Ryall Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
35.010, -85.110

Report from East Brainerd.

Thunderstorm Wind, Marion

When
August 17, 1:30 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.200, -85.520

Multiple trees blown down by severe thunderstorm winds in Whitwell.

Thunderstorm Wind, Sequatchie

When
August 17, 1:36 PM CST
Where
Sequatchie County, Lone Oak
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.200, -85.370

Several trees blown down by powerful thunderstorm wind gusts in the Lone Oak community.

Thunderstorm Wind, Hamilton

When
August 17, 2:40 PM EST
Where
Hamilton County, 0.69 mi S of Summertown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.160, -85.320

Several trees were blown down by severe thunderstorm winds in the Walden and Fairmont areas.

Thunderstorm Wind, Bradley

When
August 17, 2:50 PM EST
Where
Bradley County, 0.69 mi N of Flint Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.040, -84.920

Trees blown down by severe thunderstorm winds in a couple of locations including on Blue Springs Road near Hungry Hollow Road, and on Dalton Pike Hwy 60 in the Flint Springs area.

Thunderstorm Wind, Hamilton

When
August 17, 2:50 PM EST
Where
Hamilton County, 1.38 mi S of Falling Water
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.200, -85.250

Several powerlines blown down by severe thunderstorm winds southwest of Soddy-Daisy.

Thunderstorm Wind, Polk

When
August 17, 3:10 PM EST
Where
Polk County, 2.19 mi NE of Ocoee
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.150, -84.700

One large tree blown down along with several powerlines by severe thunderstorm wind gusts in Ocoee.

Thunderstorm Wind, Polk

When
August 17, 3:10 PM EST
Where
Polk County, 1.32 mi ESE of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.170, -84.650

Four to five trees were blown down by severe thunderstorm winds on Etowah Road in Benton.

Thunderstorm Wind, Hancock

When
August 17, 8:15 PM EST
Where
Hancock County, 1.31 mi ESE of Big Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.490, -83.330

Several trees and powerlines were blown down in the western portion of the county by severe thunderstorm wind gusts.

Thunderstorm Wind, Scott

When
August 17, 8:25 PM EST
Where
Scott County, Robbins
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.350, -84.580

Three trees were blown down by severe thunderstorm winds as well as a few powerlines across the county.

Thunderstorm Wind, Blount

When
August 18, 12:09 AM EST
Where
Blount County, 0.49 mi ESE of (Tys)mcghee Tyson Kn
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.816, -83.993

The ASOS weather station at McGhee Tyson Airport measured a 64 mph severe thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211331, 1211332, 1211335, 1211330, 1211337, 1211338, 1211340, 1211344, 1211345, 1211346, 1211347, 1211348, 1211349, 1211351.